It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Allergies Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-05-2012, 04:30 AM   #1
Member
(female)
 
Join Date: Mar 2012
Location: South Australia
Posts: 92
Calamity77 HB User
Anyone else had systemic anaphylaxis to an oral drug?

Hi,
I had a full systemic anaphylaxis reaction to one oral antibiotic some months ago. I almost died and i am told the it was extremely rare under the circumstances. I had never had any drug allergy before, it was sudden and immediately life threatening. I wonder if anyone else out there has had this experience. It has made me terrified of taking any medication.

 
Old 12-05-2012, 07:37 AM   #2
Facilitator
(female)
 
Join Date: Apr 2005
Location: Birmingham, AL
Posts: 15,268
Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
Re: Anyone else had systemic anaphylaxis to an oral drug?

Antibiotic allergies are common - even ones causing anaphalaxis - with penicillin being a common culprit. I would avoid all anitibiotics in that family for sure.

Had you taken it before with no ill results? That's what happens to me. I'll take one for a while and then all of a sudden have a reaction.

Last edited by Titchou; 12-05-2012 at 07:45 AM.

 
Sponsors Lightbulb
   
Old 12-05-2012, 11:50 PM   #3
Member
(female)
 
Join Date: Mar 2012
Location: South Australia
Posts: 92
Calamity77 HB User
Re: Anyone else had systemic anaphylaxis to an oral drug?

Quote:
Originally Posted by Titchou View Post
Antibiotic allergies are common - even ones causing anaphalaxis - with penicillin being a common culprit. I would avoid all anitibiotics in that family for sure.

Had you taken it before with no ill results? That's what happens to me. I'll take one for a while and then all of a sudden have a reaction.

Hi. Actually it is cephalosporins that i am allergic too. I am OK with penicillin. I had taken cephalosporin medication before with no reaction. I didn't realise before this incident that drug allergies are actually developed over a period of time. Not necessarily something you are born with. From what I have been reading and told -full systemic anaphylaxis is more common with intravenous drugs. I have spoken to a lot of people with antiobiotic allergy but they seem to get some early warning signs ie: rashes, swelling. What sort of reactions have you had. It's quite scary wondering if i will develop further drug reactions.

 
Old 12-06-2012, 03:55 AM   #4
Facilitator
(female)
 
Join Date: Apr 2005
Location: Birmingham, AL
Posts: 15,268
Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
Re: Anyone else had systemic anaphylaxis to an oral drug?

I had anaphalaxis with penicillin. With zythromax I broke out in little blisters all around my lips and spiked a fever. Naproxen breaks my face out in welts. the meloxicam I replaced it with seems to be doing it also but much less often so am still taking it for my arthritis. Sulfa drugs, tetracycline and clindomycin make me vomit - no point in taking if it won't stay down. We're a little skeptical of antibiotics at this point unless absolutely required. My doctor just told me not to get any infections!

 
Old 12-06-2012, 04:46 AM   #5
Member
(female)
 
Join Date: Mar 2012
Location: South Australia
Posts: 92
Calamity77 HB User
Re: Anyone else had systemic anaphylaxis to an oral drug?

Quote:
Originally Posted by Titchou View Post
I had anaphalaxis with penicillin. With zythromax I broke out in little blisters all around my lips and spiked a fever. Naproxen breaks my face out in welts. the meloxicam I replaced it with seems to be doing it also but much less often so am still taking it for my arthritis. Sulfa drugs, tetracycline and clindomycin make me vomit - no point in taking if it won't stay down. We're a little skeptical of antibiotics at this point unless absolutely required. My doctor just told me not to get any infections!
Yes, its's a worry when you don't know what you can and can't take.
I haven't had any other reactions to other drugs but my doctor is avoiding sulfa drugs for me also. When i had anaphylaxis I took one oral antibiotic, started to feel burning all over about 10 minutes later and within 30 seconds of becoming aware that I was ill I was unconscious. The paramedics were unable to get a blood pressure or pulse reading when they arrived 5 mins later (ambulance service is based at the end of our street) and I was pumped full of steroids to keep my heart going. Interesting that you say you have arthritis. I do also. Still in the diagnosis phase and blood tests indicating auto-immune problem. Can't help wondering if there is a connection between all of this.

 
Old 12-06-2012, 08:34 AM   #6
Facilitator
(female)
 
Join Date: Apr 2005
Location: Birmingham, AL
Posts: 15,268
Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
Re: Anyone else had systemic anaphylaxis to an oral drug?

I've always chalked it up to a horridly sick childhood. I was the poster child for antibiotics as my mother steadfastly refused to have my tonsils removed. I had tonsilitis several times a year, multiple sinus infections, hospitalized with pneumonia and many other upper respiratory things over the years and so took many antibiotics. All of a sudden at 16, anaphalaxis with the penicillin. Started closing up after about 5 minutes and it was a good thing I was still in the doctor's office. We've talked about testing but since it doesn't always show up the first time I take it, I'm not real enthused about the testing - it's not fun either and it takes a lot of time (it's done differently from environmental allergy testing). Had to have surgery last year which required an antibiotic and my internist, allergy doc and surgeon all had to confer about it. Still made me sick as a dog and threw up eventually from it. Oh well...

 
Old 12-06-2012, 09:40 PM   #7
Senior Member
(female)
 
Join Date: Nov 2011
Location: Philadelphia, PA
Posts: 239
MeezerWheezer HB UserMeezerWheezer HB UserMeezerWheezer HB UserMeezerWheezer HB UserMeezerWheezer HB UserMeezerWheezer HB UserMeezerWheezer HB User
Re: Anyone else had systemic anaphylaxis to an oral drug?

I am so sorry to hear about your troubles. I too developed an antibiotic allergy over time. I am lucky that I did not have a serious reaction. I have always been prone to UTI's and have taken Bactrim many times for them. The last couple of times it bothered my stomach, but I didn't think anything of it. Turns out I am allergic to it! (It's a sulfa drug) Last time I broke out in hives and a fever after just one pill. No more sulfa drugs for me.

Best of luck to you, I hope it never happens to you again.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 02:45 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!